Oregon, 2022

Wildfire in Oregon, August 17 to 31, 2022

August 17 to 31, 2022 · NWS MFR · 1 event in 1 county or zone

The Rum Creek Wildfire was started by lightning around 1700 PST on 08/17/22. As of 0530 PST on 09/01/22, the fire covered 14940 acres and was 1 percent contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Rum Creek Wildfire was started by lightning around 1700 PST on 08/17/22. As of 0530 PST on 09/01/22, the fire covered 14940 acres and was 1 percent contained. 3 structures were lost, and 14.6 million dollars had been spent on firefighting activities. 1 firefighter was killed by a falling tree on the fire line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 17, 1:57 PM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 17, 1:57 PM PST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
257 PM PDT Wed Aug 17 2022

.SYNOPSIS...Thunderstorms will be possible for large portions of
southern Oregon and northern California through Thursday as the
area sits under waning influence of high pressure in the four
corners region and a couple of shortwave disturbances that are
moving overhead now or will develop by Friday to bring more zonal
flow to the area.

KEY POINTS:

*Thunderstorms will bring occasional to abundant cloud to ground
 lightning and gusty winds.
*Some thunderstorms may bring little rain, which will increase
 the risk of igniting fires. See the fire weather section of the
 discussion for more details.
*Thunderstorms may continue overnight, although the risk decreases
 somewhat. However, overnight thunderstorms have a higher chance
 of being dry.
*Heat concerns continue across portions of southern Oregon and
 northern California, but clouds may inhibit heating potential.

&&

.DISCUSSION...Radar is showing some showers and thunderstorms
across portions of southern Oregon and northern California. These
storms have been relatively small and disorganized, but have been
growing--especially east of the Cascades as the afternoon
progresses. Convection allowing models and ensembles show
thunderstorms working through the area into the evening before
weakening somewhat--hopefully more showery in the overnight period
before strengthening once again on Thursday. However, these models
and ensembles did not resolve the thunderstorms at all this
morning, so will continua the thunder threat overnight. It is
worth noting that thunderstorms could be dry overnight, especially
since they should remain somewhat disorganized.

Thursday may be the more interesting day for thunderstorms. In
general, we are not expecting strong or severe storms. However, a
couple of storms always seem to overachieve; so expect some gusty
winds and occasional to abundant cloud-to-ground lightning both
this afternoon and evening and again on Thursday. The struggle for
storms tomorrow will be whether they remain dry or become wetter.
Precipitable water values increase, but Lifting Condensation
Levels remain relatively elevated. Therefore, we are advertising a
mix of wet and dry storms.

Additionally, we are in the middle of a minor heat wave through
tomorrow. However, cloud cover has really inhibited peak heating
for a lot of the area. What is being traded in heat is likely
being added back with humidity, so will continue the heat advisory
through tomorrow night. Please see the NPWMFR for more details.

Things cool off and the thunderstorms will largely end on Friday
as things shift eastward away from our area. We will stay in
between zonal flow and a weak area of high pressure that will try
to build into our south this weekend, and we could see warm to hot
temperatures this weekend, although it looks like temps will be
more typical for the summer. Another trough moves through early
next week, keeping temps cooler, but winds could become breezy.
This system is not looking to bring any precipitation to the area,
so expect the dry weather to continue after the weekend.

&&

.AVIATION...17/18Z TAFs...Over the coastal waters, along the
coast, and in the coastal valleys...Widespread IFR cigs/vsbys in low
clouds, drizzle, and fog over the coastal waters will spread onshore
Wednesday evening and into the coastal valleys Wednesday night. The
lower conditions will burn back to the coast by late Thursday
morning, moving back onshore Thursday evening. Over the remainder of
the area...VFR conditions will persist through Thursday evening, but
there will be isolated to scattered afternoon and evening
thunderstorms with some obscuration of higher terrain over all areas
except for the Coast Range and lower Umpqua Basin. Gusty and erratic
winds are likely with the thunderstorms.

&&

.MARINE...Updated 200 PM PDT Wednesday 17 August 2022...A thermal
trough near the coast will weaken through tonight, and gusty north
winds and steep wind-driven seas will diminish tonight. The thermal
trough will redevelop Friday, and gusty north winds and steep seas
will return Friday afternoon through Saturday evening, with the
strongest winds and steepest seas south of Cape Blanco in the
afternoons and evenings. Relatively light winds and seas will then
prevail Saturday night through Monday night.

&&

.FIRE WEATHER...Updated 200 PM PDT Wednesday 17 August 2022...
With an upper ridge centered to the east and a couple upper level
disturbances along the Oregon and California coast, monsoonal
moisture is continuing to feed into the area today with increasing
temperatures and instability. Hot, dry, and unstable conditions are
in place today into Thursday.  Isolated to scattered thunderstorms
are expected this afternoon and evening for most inland area from
the Cascades east and Umpqua Divide south. Any storms that develop
today are likely to have high bases, so expect little rainfall with
them. Frequent lightning, dry thunderstorms, and gusty, erratic
outflow winds are the primary threats. A slight chance for
thunderstorms will continue overnight into Thursday morning as a
stronger upper level disturbances moves towards the area. Then,
expect isolated to scattered thunderstorm again Thursday afternoon
and evening. The best chance for scattered storms will be from the
western foothills of the Cascades eastward as well as into central
and western Siskiyou County.  With additional moisture moving into
the area on Thursday, storms are expected to trend wetter during the
afternoon and evening. . A Red Flag Warning (RFWMFR) for abundant
lightning on dry fuels remains in effect through Thursday afternoon
for these conditions.

An couple upper troughs are expected to approach the Pacific
Northwest coast Friday and this weekend, lowering temperatures a bit
and perhaps producing some gusty west to southwest winds, especially
on Sunday. -CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat advisory for Zones 24, 26, 27, 28, 29, 30.
 	 Red Flag Warnings for Fire Zones 617, 620, 621, 622, 623, 624
	 625
CA...Heat advisory for Zones 80, 81, 82, 84, and 85.
	 Red Flag Warning for Fire Zones 280, 281, 284, and 285.
Pacific Coastal Waters... Small craft advisory for all marine
	 zones.

In the hours before

Special weather statement, Aug 17, 4:20 PM PST, 40 minutes before
Special Weather Statement
National Weather Service Medford OR
520 PM PDT Wed Aug 17 2022

ORZ024-026-028-180045-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-Jackson County OR-
520 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of southwestern Jackson
and southeastern Josephine Counties through 545 PM PDT...

At 518 PM PDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 19 miles south of Grants Pass, moving northwest at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cantrall Buckley County Park, McKee Bridge Recreation Site, Williams,
Applegate Lake, Applegate and Provolt.

This also includes Highway 238 from milepost 10 to milepost 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4219 12302 4205 12311 4208 12327 4219 12343
      4235 12322
TIME...MOT...LOC 0018Z 128DEG 12KT 4217 12319

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Aug 17, 4:31 PM PST, 29 minutes before
Special Weather Statement
National Weather Service Medford OR
531 PM PDT Wed Aug 17 2022

CAZ080-ORZ024-028-180100-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-
531 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of northwestern
Siskiyou and southern Josephine Counties through 600 PM PDT...

At 530 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bolan Lake Campground, or 12 miles northwest of Happy Camp. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolan Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4210 12351 4190 12332 4183 12344 4189 12353
      4193 12356 4195 12353 4198 12354 4200 12352
      4200 12360 4201 12361
TIME...MOT...LOC 0030Z 135DEG 2KT 4196 12349

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Aug 17, 4:45 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Medford OR
545 PM PDT Wed Aug 17 2022

ORZ024-026-028-180115-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-Jackson County OR-
545 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of west central Jackson
and east central Josephine Counties through 615 PM PDT...

At 545 PM PDT, Doppler radar was tracking a strong thunderstorm over
Applegate, or 14 miles southeast of Grants Pass, moving northwest at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogue River, Valley Of The Rogue State Park, Williams, Applegate and
Provolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4226 12304 4214 12317 4221 12349 4249 12309
TIME...MOT...LOC 0045Z 151DEG 11KT 4227 12318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Aug 17, 5:00 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
600 PM PDT Wed Aug 17 2022

CAZ080-ORZ024-028-180130-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-
600 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of northwestern
Siskiyou and south central Josephine Counties through 630 PM PDT...

At 559 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bolan Lake Campground, or 14 miles northwest of Happy Camp, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolan Lake Campground, Oregon Caves and Takilma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4219 12343 4197 12333 4187 12350 4194 12355
      4195 12353 4198 12354 4200 12352 4200 12359
      4206 12363
TIME...MOT...LOC 0059Z 145DEG 7KT 4199 12349

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Curry County & Josephine County

When
August 17, 5:00 PM PST to August 31, 11:59 PM PST
Where
Eastern Curry County & Josephine County forecast zone
Deaths
0 direct, 1 indirect
Reported by
Fire Department/Rescue
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

The Rum Creek Wildfire was started by lightning around 1700 PST on 08/17/22. As of 0530 PST on 09/01/22, the fire covered 14940 acres and was 1 percent contained. 3 structures were lost, and 14.6 million dollars had been spent on firefighting activities. 1 firefighter was killed by a falling tree on the fire line.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Eastern Curry County & Josephine County2022-08-1825MaleOutside/Open AreasIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040249.